Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Inequalities and monotonicity results for zeros of modified Bessel functions of purely imaginary order

Author: Andrea Laforgia
Journal: Quart. Appl. Math. 44 (1986), 91-96
MSC: Primary 33A40; Secondary 34C10
DOI: https://doi.org/10.1090/qam/840446
MathSciNet review: 840446
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {x_k}\left( v \right)$ and $ {x'_k}\left( v \right)$ denote the $ k$ th positive zeros, in decreasing order, of the modified Bessel function $ {K_{iv}}\left( x \right)$ of purely imaginary order and of its derivative $ {K'_{iv}}\left( x \right) = {\textstyle{d \over {dx}}}{K_{iv}}\left( x \right)$, respectively. We show that for $ k = 1,2,...$ and $ 0 < v < \infty ,{x_k}\left( v \right) < {x'_k}\left( v \right) < v$ and $ {x_k}\left( v \right)/{x_{k + 1}}\left( v \right)$ and $ {x_k}\left( v \right) - {x_{k + 1}}\left( v \right)$ decrease as $ k$ increases. Some related results are mentioned for the zeros of $ {K'_{iv}}\left( x \right)$ and the chain of inequalities $ \left\vert {{K_{iv}}\left( {{{x'}_1}\left( v \right)} \right)} \right\vert > \... ...eft( {{{x'}_{n + 1}}\left( v \right)} \right)} \right\vert > \cdot \cdot \cdot $ is established.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, eds., Handbook of mathematical functions, Applied Mathematics Series 55, National Bureau of Standards, Washington, 1964
  • [2] S. Ahmed, A. Laforgia and M. E. Muldoon, On the spacing of the zeros of some classical orthogonal polynomials, J. London Math. Soc. (2) 25, 246-252 (1982) MR 653383
  • [3] Á. Elbert and A. Laforgia, Some monotonicity properties of the zeros of ultraspherical polynomials, Acta Math. Hungar. (to appear) MR 858393
  • [4] E. M. Ferreira and J. Sesma, Zeros of modified Hankel functions, Numer. Math. 16, 278-284 (1970) MR 0271418
  • [5] A. Gray, G. B. Mathews and T. M. Macrobert, A Treatise on Bessel Functions and their Applications to Physics, Macmillan, London, 1952
  • [6] E. L. Ince, Ordinary differential equations, Longmans, London, 1927; reprinted, Dover, New York, 1944 MR 0010757
  • [7] A. Laforgia, Sturm theory for certain classes of Sturm-Liouville equations and Turánians and Wronskians for the zeros of derivative of Bessel functions, Indag. Math. 44, 295-301 (1982) MR 674902
  • [8] J. T. Lewis and M. E. Muldoon, Monotonicity and convexity properties of zeros of Bessel functions, SIAM J. Math. Anal. 8, 171-178 (1977) MR 0437823
  • [9] L. Lorch, Elementary comparison techniques for certain classes of Sturm-Liouville equations, Differential Equations, Proc. Intern. Conf., Uppsala, 1977, Sympos. Univ. Upsaliensis Ann. Quingentesimum Celebrantis 7, Almqvist and Wiksell, Stockholm, 1977, pp. 125-133 MR 0492536
  • [10] G. Szegö, Orthogonal Polynomials, Amer. Math. Soc. Colloq. Publ. 23, 4th ed., Amer. Math. Soc., Providence, R. I., 1975
  • [11] G. Szegö and P. Turán, On the monotone convergence of certain Riemann Sums, Publ. Math. Debrecen 8, 326-335 (1961) MR 0137818
  • [12] G. N. Watson, A Treatise on the Theory of Bessel functions, 2nd ed., Cambridge University Press, Cambridge, England, 1944 MR 0010746

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 33A40, 34C10

Retrieve articles in all journals with MSC: 33A40, 34C10

Additional Information

DOI: https://doi.org/10.1090/qam/840446
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society